Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Compatible complex structures
on almost quaternionic manifolds


Authors: D. V. Alekseevsky, S. Marchiafava and M. Pontecorvo
Journal: Trans. Amer. Math. Soc. 351 (1999), 997-1014
MSC (1991): Primary 53C10, 32C10
DOI: https://doi.org/10.1090/S0002-9947-99-02201-1
MathSciNet review: 1475674
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: On an almost quaternionic manifold $(M^{4n},Q)\;$we study the integrability of almost complex structures which are compatible with the almost quaternionic structure $Q$. If $n\geq 2$, we prove that the existence of two compatible complex structures $I_{1}, I_{2}\neq \pm I_{1} $ forces $(M^{4n},Q)\;$to be quaternionic. If $n=1$, that is $(M^{4},Q)=(M^{4},[g],or)$ is an oriented conformal 4-manifold, we prove a maximum principle for the angle function $\langle I_{1},I_{2}\rangle $ of two compatible complex structures and deduce an application to anti-self-dual manifolds. By considering the special class of Oproiu connections we prove the existence of a well defined almost complex structure $\mathbb J$ on the twistor space $Z$ of an almost quaternionic manifold $(M^{4n},Q)\;$and show that $\mathbb J$ is a complex structure if and only if $Q$ is quaternionic. This is a natural generalization of the Penrose twistor constructions.


References [Enhancements On Off] (What's this?)

  • [AGS] E. Abbena, S. Garbiero, S. Salamon, Hermitian geometry on the Iwasawa manifold, Preprint 1995.
  • [AG] D.V. Alekseevsky, M.M. Graev, $G$-structures of twistor type and their twistor spaces, J. Geom. Phys. 3 (1993), 203-229. MR 94e:53026
  • [AHS] M.F. Atiyah, N.J. Hitchin, I.M. Singer, Self-duality in four-dimensional Riemannian geometry, Proc. Roy. Soc. London A 362 (1978), 425-461. MR 80d:53023
  • [AM] D.V. Alekseevsky, S. Marchiafava, Quaternionic structures on a manifold and subordinated structures, Annali di Mat. Pura e Appl. (4) 171 (1996), 205-273. CMP 97:10
  • [B] A. Besse, Einstein manifolds, Ergebnisse der Math. 3 Folge Band 10, Springer, Berlin - New York, 1987. MR 88f:53087
  • [Bo] C. Boyer, A note on hyperHermitian four-manifolds, Proc. Amer. Math. Soc. 102 (1988), 157-164. MR 89c:53049
  • [BdB] D. Burns, P. de Bartolomeis, Applications harmoniques stables dans $\mathbb{P}^{n}$, Ann. Sci. École Norm. Sup. (4) 21 (1988), 159-177. MR 89h:58044
  • [G1] P. Gauduchon, Structures de Weyl et théorèmes d'annulation sur une variété conforme autoduale, Ann. Scuola Norm. Sup. Pisa Cl. Sci. 18 (1981), 563-629. MR 93d:32046
  • [G2] -, Complex structures on compact conformal manifolds of negative type, Complex Analysis and Geometry (V. Ancona, E. Ballico, S. Silva, eds.), Proceedings of the conference at Trento, Marcel Dekker, New York, Basel, Hong Kong, 1996, pp. 201-212. MR 96m:53079
  • [G3] -, Canonical connections for almost-hypercomplex structures, Pitman Res. Notes in Math. Ser., Longman, Harlow, 1997. CMP 98:03
  • [Gr] G. Grantcharov, Private communications.
  • [K] P. Kobak, Explicit doubly-Hermitian metrics, ESI preprint (1995).
  • [KN] S. Kobayashi , K. Nomizu, Foundations of differential geometry. II, Wiley, New York, 1969. MR 38:6501
  • [L] C. LeBrun, Quaternion Kähler manifolds and conformal geometry, Math. Ann. 284 (1989), 353-376. MR 90e:53062
  • [O] V. Oproiu, Integrability of almost quaternal structures, An. st. Univ. "Al. I. Cuza" Iasi 30 (1984), 75-84. MR 86k:53055
  • [P1] M. Pontecorvo, Complex structures on quaternionic manifolds, Diff. Geometry and its Applications 4 (1992), 163-177. MR 95b:53058
  • [P2] -, Complex structures on Riemannian $4$-manifolds, Math. Ann. 309 (1997), 159-177. CMP 97:17
  • [PP] H. Pedersen, Y.S. Poon, Twistorial Construction of Quaternionic Manifolds, Proc. VIth Int. Coll. on Diff. Geom., Cursos y Congresos 61, 1995, pp. 207-218. MR 91f:53040
  • [S1] S. Salamon, Quaternionic manifolds, Symposia Mathematica (Rome, 1980), vol. XXVI, Academic Press, London - New York, 1982, pp. 139-151. MR 84e:53044
  • [S2] -, Harmonic and holomorphic maps, Lecture Notes in Mathematics 1164 (E. Vesentini, eds.), Geometry Seminar Luigi Bianchi' II - 1984, Springer, Berlin Heidelberg New York, 1985, pp. 162-224. MR 88b:58039
  • [S3] -, Differential geometry of quaternionic manifolds, Ann. Sci. École Norm. Sup. (4) 19 (1986), 31-55. MR 87m:53079
  • [S4] -, Special structures on four-manifolds, Riv. Mat. Univ. Parma (4) 17 (1991), 109-123. MR 94k:53064
  • [T1] F. Tricerri, Sulle varietà dotate di due strutture quasi complesse linearmente indipendenti, Riv. Mat. Univ. Parma 3 (1974), 349-358. MR 55:4034
  • [T2] -, Connessioni lineari e metriche Hermitiane sopra varietà dotate di due strutture quasi complesse, Riv. Mat. Univ. Parma 4 (1975), 177-186. MR 56:1241

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 53C10, 32C10

Retrieve articles in all journals with MSC (1991): 53C10, 32C10


Additional Information

D. V. Alekseevsky
Affiliation: Gen. Antonova 2, kv. 99, 117279 Moscow, Russian Federation
Address at time of publication: E. Schrödinger Institute, Bolzmanngasse 9, A-1090, Vienna, Austria
Email: daleksee@esi.ac.at

S. Marchiafava
Affiliation: Dipartimento di Matematica, Università di Roma “La Sapienza", P.le A. Moro 2, 00185 Roma, Italy
Email: marchiafava@axrma.uniroma1.it

M. Pontecorvo
Affiliation: Dipartimento di Matematica, Università di Roma Tre, L.go S.L. Murialdo 1, 00146 Roma, Italy
Email: max@matrm3.mat.uniroma3.it

DOI: https://doi.org/10.1090/S0002-9947-99-02201-1
Received by editor(s): December 14, 1996
Additional Notes: Work done under the program of G.N.S.A.G.A. of C.N.R. and partially supported by M.U.R.S.T. (Italy) and E.S.I. (Vienna).
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society